Gray Death: a new mixture of drugs now threatens the lives of fi - NBC Right Now/KNDO/KNDU Tri-Cities, Yakima, WA |

Gray Death: a new mixture of drugs now threatens the lives of first responders

Posted: Updated:

MISSOULA, MT - 91 people die every day nationwide from overdosing on opioids like heroin, fentanyl, prescription painkillers, and even elephant tranquilizers. 

Now, drug dealers are making a deadly mixture of these drugs that's being called "Gray Death."

As Kaitlin Miller reports, it's so strong, you don't even have to take it to be at risk.

Mel Holtz knew he wanted to be a firefighter when he was just a kid.

"Once I started early on I just kind of got hooked and I've been helping out ever since," Holtz said.

Now, he's logged 14 years as a first responder. His department takes about 700 calls a year...everything from fires to traffic accidents and medical calls.

In a training exercise, Holtz and his team work on another firefighter - but in the field they're seeing more patients who are dealing with real overdoses.

"You know from when I started fourteen years ago the calls have changed," said Holtz. "The drug-use has seen an uptick."

And there's a scary new drug that's putting these first responders at risk.

James McCubbin, Deputy Missoula County Attorney, is prosecuting his first case dealing with Gray Death...a dangerous mix of drugs including heroin and some form of other opioid like fentanyl or carfentanil - a drug so strong it's used as an elephant tranquilizer.

"Well I guess bottom line my concern is that it is going to kill people," McCubbin said.

Even for scientists like Scott Larson with the Montana State Crime Lab, it is extremely difficult to identify and extremely dangerous.

And it's not just addicts who need to worry about this drug. It's so strong that it can be absorbed through the skin or even through the air. Something as simple as washing your hands could put you at risk.

"You never really know what you are getting with this," said Larson.

"So if there is a drug user with fentanyl in a public restroom or something like that, a small child can go in and just put their hand on the sink and overdose," said McCubbin.

First responders are at especially high risk. A police officer in Ohio recently overdosed when trace amounts of Gray Death got on his uniform.

Police Detective Eddie McLean says departments across the region are changing their policies to keep their officers from accidentally overdosing.

"It's scary enough to us that we are requesting our officers to not conduct field tests on it," said McLean.

And even small departments are stocking up on narcan - a nasal spray that counteracts the effects of an opioid overdose. It's a last-line defense to make sure first responders like Holtz make it home safe to their families.

Gray Death is linked to more than a dozen deaths in Georgia, and is suspected in deaths in Alabama and Ohio.

HD DOPPLER 6i
/